Iowa, 2013

Hail in Iowa, April 17, 2013

April 17, 2013 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms moved across eastern Nebraska and southwest Iowa during the morning of April 17th. The storms developed well north of a stationary front as low pressure aloft moved from the southern Rockies toward the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms moved across eastern Nebraska and southwest Iowa during the morning of April 17th. The storms developed well north of a stationary front as low pressure aloft moved from the southern Rockies toward the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 2:55 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 17, 2:55 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 AM CDT WED APR 17 2013

.DISCUSSION...
MAIN FORECAST CONCERN IS PRECIPITATION EVENT THAT IS BEGINNING IN
THE EARLY MORNING HOURS.  SUBJECTIVE 00Z UPPER AIR ANALYSIS
INDICATES UPPER LOW CENTERED IN SOUTHWEST MT/EASTERN ID...WITH ONLY
WEAK 500MB HEIGHT FALLS OF 30M IN NV AND HEIGHT RISES ELSEWHERE
ACROSS THE WESTERN AND CENTRAL CONUS.  115KT UPPER-LEVEL JET STREAK
EXTENDED FROM SOUTHERN CA INTO NORTHEAST SD...WITH 100KT JET BEHIND
THE LOW ALONG THE NORTH PACIFIC COAST.  850MB/MID-LEVEL LOW WAS
CENTERED IN THE 4 CORNERS REGION...WITH BOUNDARY EXTENDING FROM
THERE ACROSS NORTHERN KS TO THE MO/IA BORDER. WARM SECTOR SOUTH OF
THE FRONT WAS MOISTENING FROM THE TX BIG BEND TO NORTH CENTRAL OK TO
NORTHEAST KS...WITH 850MB DEWPOINTS 8C OR GREATER IN THAT AREA AND
12C OR HIGHER IN MUCH OF THAT AREA.  700-500MB LAPSE RATES WERE
STEEPENING ACROSS THE SOUTHERN TO CENTRAL PLAINS...WITH 20C TEMP
DIFFERENCES AS FAR NORTH AS CENTRAL KS/SOUTHWEST MO.  SURFACE LOW AT
08Z WAS CENTERED IN NORTHEAST NM...WITH NORTHEAST WINDS ACROSS MUCH
OF THE CENTRAL PLAINS AS SURFACE WARM FRONT REMAINED WELL
SOUTH...NEAR THE TX/OK BORDER INTO CENTRAL AR.

MAIN FORECAST CONCERNS INCLUDE HOW MUCH PRECIPITATION WILL
FALL...WHERE AND WHEN FROZEN PRECIPITATION MAY FALL...AND POTENTIAL
FOR THUNDERSTORMS TODAY AND THIS EVENING.  STORMS SHOULD OVERSPREAD
MUCH OF THE CWA BEFORE 12Z...AND CONTINUE TO OVERSPREAD ALL BUT THE
NORTHWESTERNMOST CWA THROUGH THE MORNING.  WITH SKINNY PROFILE OF
MUCAPE...AND WEAK SHEAR IN THE ELEVATED LAYER...SEVERE WEATHER IS
NOT A THREAT THIS MORNING...THOUGH A FEW OF THE STRONGER PULSES
COULD PRODUCE SMALL HAIL.  RAIN IN THE EXTREME NORTHWEST CWA MAY MIX
WITH SNOW THIS MORNING...BUT EXPECT NO ACCUMULATION AS TEMPERATURES
HOLD ABOVE FREEZING.  IN THE 850MB WARM SECTOR...EFFECTIVE SHEAR
WILL INCREASE THROUGH THE AFTERNOON TO AROUND 25-35KT...AND MUCAPE
SHOULD REACH 500-1000 J/KG IN THE WARM SECTOR /PER FORECAST
SOUNDINGS NEAR KFNB/.  STORMS WILL REMAIN WELL ELEVATED ABOVE ABOUT
900-850MB...BUT A FEW HAILERS ARE POSSIBLE IN THAT ENVIRONMENT THIS
AFTERNOON INTO THE EVENING.

PRECIPITATION IN THE NORTHWEST CWA SHOULD START TO MIX WITH SNOW
AGAIN LATER IN THE EVENING...CHANGING TO ALL SNOW LATE TONIGHT AS
THE RAIN/SNOW MIX LINE ADVANCES TO ROUGHLY SIOUX CITY TO YORK.
ACCUMULATIONS OVERNIGHT MAY REACH 1-2 INCHES...BUT WITH WARM
SURFACES...EXPECT SOME COMPACTION AND MELTING OF THE SNOW THAT
FALLS.  COLD AIR ADVECTION WILLL CONTINUE THROUGH THE DAY AS THE
COLDER AIR SPILLS IN BEHIND THE EXITING UPPER LOW...CHANGING
PRECIPITATION SLOWLY TO A RAIN/SNOW MIX BY THURSDAY EVENING ACROSS
THE REST OF THE AREA.  STILL THINK THAT DAYTIME APRIL INSOLATION
WILL LIMIT ACCUMULATION POTENTIAL...EVEN IN THE COLDER
NORTHWEST...AND MAY SEE JUST AN ADDITIONAL INCH OR SO OF
ACCUMULATION THROUGH THE DAY.  SYSTEM WILL EXIT THE AREA THROUGH
THURSDAY NIGHT...WITH A FINAL DUSTING OF LIGHT SNOW LIKELY ACROSS
THE AREA.

CURRENT FORECAST IS FOR A STORM TOTAL OF 2-4 INCHES IN THE NORTHWEST
CWA...AND LESS THAN AN INCH ELSEWHERE.  SNOW WILL FALL OVER 48
HRS...LIKELY ACCUMULATING MAINLY IN THE OVERNIGHT/EARLY MORNING
PERIODS TONIGHT AND THURSDAY NIGHT.  WINDS WILL BE GUSTY...BUT WET
NATURE OF SNOW SHOULD PREVENT MUCH IN THE WAY OF BLOWING/DRIFTING
CONCERNS. GIVEN ALL THESE FACTORS...AS WELL AS LATER SECOND PERIOD
ONSET OF ACCUMULATING SNOW...HAVE OPTED TO ISSUE NO HEADLINES FOR
THE AREA AT THIS TIME.

FOLLOWING THE UPPER LOW...WARM AIR ADVECTION RETURNS TO THE AREA BY
FRIDAY MORNING...AND TEMPERATURES SHOULD RECOVER RATHER QUICKLY FOR
THE WEEKEND.  BEGINNING SATURDAY NIGHT...UNSETTLED WEATHER IS
PROGGED TO BEGIN AGAIN...WITH A WEAK WAVE ON SATURDAY NIGHT/SUNDAY
BRINGING PRECIP POTENTIAL...FOLLOWED BY A STRONGER WAVE AROUND
MONDAY/MONDAY NIGHT THAT WILL ALSO DRAG COLDER AIR BACK INTO THE
AREA.

MAYES

&&

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

MOISTURE WILL CONTINUE TO INCREASE FROM THE SOUTH WITH CEILINGS
EXPECTED TO DROP OVER FROM VFR TO MVFR THROUGH 10Z. AS A
SOUTHERLY LOW LEVEL JET INCREASES OVERNIGHT AND NOSES INTO
SOUTHEAST NEBRASKA...EXPECT THUNDERSTORMS TO DEVELOP ACROSS KLNK
AND KOMA AND SPREAD NORTHEAST. BEST ESTIMATES ON THE BEGINNING OF
THE THUNDERSTORMS IS AROUND 09-10Z. PREVAILING RAIN IS EXPECTED
THROUGHOUT MUCH OF WEDNESDAY WITH IFR CIGS AT THE TAF SITES. THERE
IS ANOTHER CHANCE FOR THUNDERSTORMS FOR KLNK AND KOMA WEDNESDAY
AFTERNOON INTO THE EVENING HOURS. KOFK DOES HAVE THE POSSIBILITY
TO TURN OVER TO A RA/SN MIX AFTER 00Z.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 17, 3:10 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT WED APR 17 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE ACROSS MOST OF EASTERN
NEBRASKA AND WESTERN IOWA TODAY. STORMS THIS MORNING ARE NOT
EXPECTED TO BE SEVERE...THOUGH A FEW STORMS MAY CONTAIN SMALL
HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...WITH LARGE HAIL THE PRIMARY HAZARD.

AS COLDER AIR REACHES NORTHEAST NEBRASKA...RAIN IS EXPECTED TO
CHANGE TO A RAIN-SNOW MIX PERIODICALLY TODAY...THEN CHANGE TO SNOW
LATER TONIGHT. AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE
THROUGH TONIGHT...WEST OF A LINE FROM WAYNE TO COLUMBUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR PERIODS OF ACCUMULATING SNOW WILL CONTINUE IN
NORTHEAST NEBRASKA THROUGH THURSDAY AND THURSDAY NIGHT...WITH SNOW
POSSIBLY MIXING WITH RAIN AT TIMES ON THURSDAY. PRECIPITATION
WILL CHANGE FROM RAIN TO SNOW ELSEWHERE ACROSS THE AREA BY
THURSDAY EVENING. STORM TOTAL ACCUMULATIONS OF 2 TO 4 INCHES OF
SNOW ARE POSSIBLE NORTHWEST OF A LINE FROM WAYNE TO
COLUMBUS...WITH AN INCH OR LESS ELSEWHERE. GUSTY NORTHWEST WINDS
ALSO ARE LIKELY ON THURSDAY...WITH GUSTS UP TO 25 TO 35 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MAYES

In the hours before

Special weather statement, Apr 17, 1:00 AM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
200 AM CDT WED APR 17 2013

NEZ091-093-170730-
RICHARDSON NE-NEMAHA NE-
200 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHARDSON AND
SOUTHEASTERN NEMAHA COUNTIES UNTIL 230 AM CDT...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF VERDON...OR 9
MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALLS CITY...SHUBERT...VERDON...SALEM AND BARADA.

LAT...LON 4004 9592 4030 9566 4031 9562 4033 9564
      4034 9562 4033 9563 4029 9555 4026 9555
      4025 9549 4023 9547 4019 9548 4016 9543
      4000 9563 4000 9586
TIME...MOT...LOC 0654Z 221DEG 36KT 4004 9577

MILLER
Special weather statement, Apr 17, 1:47 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
247 AM CDT WED APR 17 2013

NEZ093-170815-
RICHARDSON NE-
247 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RICHARDSON COUNTY UNTIL
315 AM CDT...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER PARTS OF RICHARDSON COUNTY FROM ABOUT 5
MILES WEST OF FALLS CITY TO 10 MILES EAST OF FALLS CITY. THE STORMS
WERE MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FALLS CITY...VERDON...SALEM...PRESTON AND BARADA.

LAT...LON 4001 9584 4026 9562 4026 9555 4025 9552
      4025 9549 4023 9547 4019 9548 4016 9543
      4014 9543 4012 9540 4009 9540 4000 9551
      4000 9582
TIME...MOT...LOC 0742Z 217DEG 30KT 4004 9565

MILLER
Special weather statement, Apr 17, 3:31 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 AM CDT WED APR 17 2013

NEZ050-065-171000-
BUTLER NE-SEWARD NE-
431 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTLER AND WESTERN
SEWARD COUNTIES UNTIL 500 AM CDT...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCCOOL JUNCTION...OR 7 MILES SOUTHEAST OF
YORK...MOVING NORTH NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...UTICA...RISING CITY...ULYSSES...GARRISON AND SURPRISE.

LAT...LON 4134 9736 4124 9708 4070 9736
TIME...MOT...LOC 0927Z 199DEG 49KT 4080 9749

MILLER
Special weather statement, Apr 17, 4:03 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 AM CDT WED APR 17 2013

NEZ089>093-171030-
RICHARDSON NE-JOHNSON NE-GAGE NE-NEMAHA NE-PAWNEE NE-
503 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON...JOHNSON...
SOUTHEASTERN GAGE...SOUTHWESTERN NEMAHA AND PAWNEE COUNTIES UNTIL
530 AM CDT...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE
SPRINGS TO 7 MILES NORTHEAST OF AXTELL...OR ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF BEATRICE TO 31 MILES WEST OF FALLS CITY...
AND MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TECUMSEH...PAWNEE CITY...HUMBOLDT...STERLING...TABLE ROCK...
SHUBERT...VERDON...STELLA...DAWSON...FILLEY...DU BOIS...SALEM...ELK
CREEK...BURCHARD...LIBERTY...LEWISTON...STEINAUER...VIRGINIA AND
CRAB ORCHARD.

LAT...LON 4020 9678 4050 9634 4052 9627 4016 9545
      4000 9591 4000 9632
TIME...MOT...LOC 0959Z 241DEG 49KT 4019 9667 3997 9619

MILLER
Special weather statement, Apr 17, 4:34 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 AM CDT WED APR 17 2013

IAZ090-091-NEZ067-068-090-091-093-171100-
FREMONT IA-PAGE IA-CASS NE-RICHARDSON NE-JOHNSON NE-NEMAHA NE-
OTOE NE-
534 AM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...SOUTHWESTERN PAGE...
SOUTHEASTERN CASS...NORTHEASTERN RICHARDSON...NORTHEASTERN JOHNSON...
NEMAHA AND OTOE COUNTIES UNTIL 600 AM CDT...

AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STERLING
TO 6 MILES SOUTHEAST OF SHUBERT...OR ALONG A LINE EXTENDING FROM 27
MILES NORTHEAST OF BEATRICE TO 7 MILES NORTH OF FALLS CITY...AND
MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...AUBURN...SYRACUSE...SIDNEY...HAMBURG...PERU...
FARRAGUT...MURRAY...COOK...RIVERTON...JOHNSON...AVOCA...TALMAGE...
UNION...SHUBERT...COIN...NEHAWKA...STELLA...COLLEGE SPRINGS AND
DUNBAR.

LAT...LON 4059 9576 4058 9578 4052 9575 4052 9570
      4056 9568 4055 9565 4047 9569 4046 9564
      4042 9566 4034 9562 4031 9566 4030 9557
      4026 9555 4023 9547 4017 9545 4011 9556
      4054 9642 4097 9594 4090 9581 4058 9491
TIME...MOT...LOC 1029Z 231DEG 46KT 4051 9632 4018 9558

MILLER

The radar

The Omaha radar (KOAX), 129 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
April 17, 5:25 AM CST to 5:30 AM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.740, -95.040

Hail up to nickel-size fell for several minutes around Clarinda.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435558.